Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 3, NWS Little Rock, AR

April 24, 2003Independence County, Jackson County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Apr 24, 2003, 11:29 PM CDT for Independence County, Jackson County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 11:29 PM CDT (04:29 UTC)
Expired
Apr 25, 2003, 2:30 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Independence County, AR, Jackson County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2140 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2140 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 250433
FFWLIT
ARC063-067-250730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1129 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN EASTERN ARKANSAS
  INDEPENDENCE COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 230 AM CDT

* NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED AS MUCH AS SIX
  INCHES OF RAIN HAS FALLEN OVER THE AREA IN THE FAST FEW HOURS. AS
  A RESULT...FLASH FLOODING IS LIKELY OCCURRING. ADDITIONAL HEAVY    
  RAINFALL IS POSSIBLE WHICH WILL ONLY LEAD TO MORE FLASH FLOODING. 
  ONCE THE RAIN HAS STOPPED...FLOODING IS STILL POSSIBLE AS THE
  WATER WILL NEED TIME TO RUN OFF.

&&

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3589 9105 3567 9105 3567 9151 3590 9152

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 3:35 PM CDT, 7 hours 54 minutes earlier.

Area forecast discussion, Apr 24, 3:35 PM CDT, 7 hours 54 minutes before
AREA FORECAST DISCUSSION...AMENDED FOR PRELIMINARY NUMBERS
NATIONAL WEATHER SERVICE LITTLE ROCK AR
335 PM CDT THU APR 24 2003

NOT MUCH TIME TO TALK TODAY...SO I WILL MAKE THIS QUICK.

BIGGEST CONCERN TONIGHT IS SEVERE WEATHER...ESPECIALLY TORNADO
POTENTIAL. GREATEST THREAT WILL BE FROM THE I-30 / US 67-167
CORRIDOR ON EAST TOWARD THE MISSISSIPPI RIVER. WILL ADDRESS THESE
ISSUES ACCORDINGLY IN THE ZONES.

ONCE THE DRYLINE MOVES THROUGH...RAIN CHANCES WILL DECREASE. DUE TO
PROXIMITY OF UPPER LOW...STILL A POSSIBILITY OF SOME ISOLATED TSRA
OVER THE NORTH TOMORROW...SO LEFT SLIGHT CHANCE POPS IN THOSE AREAS.

THINGS DRY OUT FRIDAY NIGHT...AS THE COLD FRONT EXITS THE FORECAST
AREA. WEEKEND LOOKS FAIRLY TOLERABLE AS HIGH PRESSURE BRIEFLY BUILDS
IN AND THE FRONT MOVES SOUTH AND STALLS.

STILL LOOKING AT FRONT BACKING NORTH EARLY NEXT WEEK...WITH ANOTHER
COLD FRONT APPROACHING FROM THE NORTH. BASICALLY LEFT THE EXTENDED
AS IS...THOUGH CONFIDENCE CONTINUES TO BE LESS THAN STELLAR.

PRELIMINARY ISC GRIDS HAVE BEEN SENT...THOUGH THEY ARE SUBJECT TO
LAST MINUTE REVISIONS. DISCUSSION WILL BE UPDATED LATER TO INCLUDE
PRELIMINARY NUMBERS.

FCSTID =   57
HRO   50  65  47  71 /  50  20  10   5
LIT   56  75  52  74 /  60  10  10   5
HOT   55  74  53  74 /  60  10  10   5
PBF   58  75  53  75 /  60  10  10   5

.LZK...NONE.

57
Hazardous weather outlook, Apr 24, 7:15 PM CDT, 4 hours 14 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
715 PM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE..TONIGHT

A TORNADO WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND EASTERN
ARKANSAS THROUGH MIDNIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH THIS EVENING ACROSS ARKANSAS. THUNDERSTORMS MAY BE
ACCOMPANIED BY DAMAGING HAIL...DAMAGING WIND...AND TORNADOES. THE
SEVERE STORMS SHOULD MOVE EAST OF THE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL REACH ARKANSAS ON MONDAY AND MAY STALL IN THE
AREA. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY
THROUGH WEDNESDAY DUE TO THIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING IN MOST
OF ARKANSAS.

56

In the hours before

Local storm report, Apr 24, 7:38 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
738 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    WHITEHALL                 AR   .75 INCH HAIL
04/24/03   JEFFERSON                      REPORTED BY
                                          STORM SPOTTER

0730 PM    OXFORD                    AR   1.00 INCH HAIL
04/24/03   IZARD                          REPORTED BY LAW
                                          ENFORCEMENT

28
Local storm report, Apr 24, 7:52 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
752 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0743 PM    OXFORD                    AR   TORNADO
04/24/03   IZARD                          BRIEF TORNADO
                                          TOUCHDOWN REPORTED
                                          BY SHERIFFS OFFICE.
                                          TREES BLOWN DOWN.

28
Local storm report, Apr 24, 8:50 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
850 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    FORDYCE                   AR   1.00 INCH HAIL
04/24/03   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT

0827 PM    10 SW STUTTGART           AR   .75 INCH HAIL
04/24/03   ARKANSAS                       REPORTED BY
                                          STORM SPOTTER

28
Local storm report, Apr 24, 9:55 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
955 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    5 S LOCUST BAYOU          AR   1.75 INCH HAIL
04/24/03   CALHOUN                        REPORTED BY LAW
                                          ENFORCEMENT

0845 PM    CALICO ROCK               AR   FLASH FLOODS
04/24/03   IZARD                          COUNTY ROAD 21 CLOSED
                                          BY FLOODING BETWEEN
                                          BROCKWELL AND CALICO
                                          ROCK. REPORTED BY LAW
                                          ENFORCEMENT

0903 PM    WATSON CHAPEL             AR   .88 INCH HAIL
04/24/03   JEFFERSON                      REPORTED BY HAM RADIO
                                          OPERATOR

0903 PM    DEWITT                    AR   WIND DAMAGE
04/24/03   ARKANSAS                       TREES DOWN AND POWER
                                          OUTAGES. REPORTED BY
                                          STORM SPOTTER

28
Local storm report, Apr 24, 10:06 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1006 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0834 PM    FRENCHPORT                AR   1.75 INCH HAIL
04/24/03   OUACHITA                       REPORTED BY
                                          EMERGENCY MANAGEMENT

0854 PM    EAST CAMDEN               AR   1.75 INCH HAIL
04/24/03   OUACHITA                       REPORTED BY
                                          EMERGENCY MANAGEMENT

0910 PM    HORSESHOE BEND            AR   .75 INCH HAIL
04/24/03   IZARD                          REPORTED BY COOP
                                          OBSERVER

28
Local storm report, Apr 24, 11:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1100 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    5 N RISON                 AR   WIND DAMAGE
04/24/03   CLEVELAND                      TREES DOWN. REPORTED
                                          BY LAW ENFORCEMENT

0945 PM    BLAKEMORE                 AR   WIND DAMAGE
04/24/03   LONOKE                         TREE DOWN. REPORTED
                                          BY PUBLIC

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:03 PM CDTSevere Thunderstorm WarningLZKLonoke42 min
Apr 24, 7:13 PM CDTSevere Thunderstorm WarningLZKIzard42 min
Apr 24, 7:18 PM CDTSevere Thunderstorm WarningLZKJefferson37 min
Apr 24, 7:40 PM CDTTornado WarningLZKIzard30 min
Apr 24, 7:47 PM CDTSevere Thunderstorm WarningLZKCalhoun38 min
Apr 24, 7:58 PM CDTTornado WarningLZKFulton, Sharp42 min
Apr 24, 8:05 PM CDTSevere Thunderstorm WarningLZKArkansas40 min
Apr 24, 8:09 PM CDTTornado WarningLZKIzard46 min
Apr 24, 8:21 PM CDTSevere Thunderstorm WarningLZKCleveland, Dallas49 min
Apr 24, 8:25 PM CDTSevere Thunderstorm WarningLZKOuachita35 min
Apr 24, 8:30 PM CDTTornado WarningLZKBradley40 min
Apr 24, 8:36 PM CDTTornado WarningLZKArkansas39 min
Apr 24, 8:37 PM CDTSevere Thunderstorm WarningLZKSharp43 min
Apr 24, 8:41 PM CDTSevere Thunderstorm WarningLZKCalhoun39 min
Apr 24, 8:49 PM CDTFlash Flood WarningLZKFulton, Izard3 hr
Apr 24, 9:01 PM CDTSevere Thunderstorm WarningLZKIzard19 min
Apr 24, 9:06 PM CDTSevere Thunderstorm WarningLZKJefferson39 min
Apr 24, 9:08 PM CDTSevere Thunderstorm WarningLZKIzard12 min
Apr 24, 9:16 PM CDTSevere Thunderstorm WarningLZKArkansas29 min
Apr 24, 9:41 PM CDTSevere Thunderstorm WarningLZKLonoke, Prairie39 min
Apr 24, 9:53 PM CDTSevere Thunderstorm WarningLZKJackson42 min
Apr 24, 10:36 PM CDTSevere Thunderstorm WarningLZKIndependence, Jackson49 min
Apr 24, 10:41 PM CDTSevere Thunderstorm WarningLZKIndependence, Jackson44 min
Apr 24, 11:16 PM CDTTornado WarningLZKJackson39 min

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.